Texas, 2021

Drought in Texas, January 5 to 18, 2021

January 5 to 18, 2021 · NWS BRO · 3 events in 3 counties and zones

Rain and thunderstorms associated with a strong cold front in late December were sufficient enough to drop areas from eastern Starr/Jim Hogg County from Severe (D2) Drought status. though pockets of the King Ranch (Kenedy/Brooks) through farmland of eastern Hidalgo, western Willacy, and western Cameron missed the helpful rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Rain and thunderstorms associated with a strong cold front in late December were sufficient enough to drop areas from eastern Starr/Jim Hogg County from Severe (D2) Drought status. Improvements were seen across all but far western portions of Deep South Texas (western Starr/Jim Hogg/Zapata)...though pockets of the King Ranch (Kenedy/Brooks) through farmland of eastern Hidalgo, western Willacy, and western Cameron missed the helpful rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 4, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 4, 11:24 PM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1124 PM CST Mon Jan 4 2021

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Fog is expected to develop shortly with IFR and lower
conditions anticipated before or shortly after 09Z. Light winds,
clear skies and sufficient surface moisture to combine for fog
formation overnight. IFR continues to at least 15-16Z with a
steadily lifting of the fog. VFR resumes for Tuesday afternoon with
a moderate southeast wind.
&&

.PREV DISCUSSION... /issued 540 PM CST Mon Jan 4 2021/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR prevails through at least 05/06Z then flying
conditions expected to deteriorate as conditions favor fog
development. Probabilities increase and confidence is high for
a steady lowering of visibilities (IFR to VLIFR) with some
stratus development after midnight with lowest visibilities
between 09-15Z Tuesday. A low rise in visibilities and the
ceilings with winds remaining light through mid-morning Tuesday.
VFR expected Tuesday afternoon with light south winds.

PREV DISCUSSION... /issued 316 PM CST Mon Jan 4 2021/

SHORT TERM (Tonight through Tuesday Night): A 500 mb ridge over
the western US will continue to move east through the short term
with subsidence leading to fair weather conditions across Deep
South Texas through Tuesday evening. A weak cold front will move
into the CWA tonight stalling out before retreating as a warm
front on Tuesday. This boundary along with low level moisture and
light winds will allow fog to develop once again across portions
of the CWA. Fog may be dense at times falling to 1/4 mile or less.
Temperatures overnight tonight will fall in the mid to upper 40s
north to upper 50s and low 60s along the coast. For Tuesday,
temperatures will rise into the upper 70s and low 80s under partly
to mostly sunny skies. Increasing low level moisture could
produce some showers across portions of the CWA Tuesday night with
overnight lows in the upper 50s to mid 60s.

LONG TERM (Wednesday through Monday): A major 500 mb closed low
will dig across the South Central Plains States around midweek and
this will push a pretty decent cold front through the area Wed
Night. Some decent moisture and CAPE values advect out ahead of
this front mainly over the coastline and the marine locations. So
will maintain the best pops across these locations with also some
mention of isold thunder with the fropa. After this 500 mb closed
low exits the region quickly to the east, a relatively dry zonal
500 mb pattern will prevail over the region through the end of the
work week. Later this upcoming weekend, a pretty vigorous 500 mb
short wave will push into TX from the Rockies Sat and Sun. The
approach of this trough will bring another cold front down into
the RGV late Sat or Sun potentially increasing the pops a bit.
Since the 500 mb pattern is pretty progressive from west to east
throughout the longer range period, do not expect major outbreaks
of cold air. The CAA will likely only result in dropping temps
down close to climo through next Sun.

The ECMWF and GFS continue to show run to run/model to model
differences through next weekend. For the Wed system, the GFS
places the 500 mb closed low more northwards versus the ECMWF.
Then later this coming weekend, significant differences show up
between the two longer range models with the GFS showing a faster
moving system versus the ECMWF. Run to run consistency with both
the ECMWF and the GFS models is also low with the system next
weekend with both models swinging back and forth between
wetter/drier and warmer/colder solutions.

So will opt for a model blend throughout Days 7/8. Overall
forecast confidence is only average today.

MARINE (Now through Tuesday Night): Favorable marine conditions
will prevail through Tuesday night. A weak cold front will move
into South Texas tonight but with the surface gradient remaining
weak, winds will continue to be light. Increasing low level
moisture Tuesday into Tuesday night will allow for some showers to
develop, especially Tuesday night, across the Gulf waters.
Otherwise, low seas and light south to southeasterly winds will
continue through the period.

Wednesday through Saturday Night: The expected fropa late Wed will
likely produce some sustained SCA conditions for the lower TX Gulf
waters from Wed Night into Thurs. The PGF will then slacken from
late Thurs through next Sat as relatively weaker surface ridging
spreads of the lower TX coastal area. The PGF will then likely
tighten up somewhat late next Sat as the surface ridging increases
ahead of the next 500 mb short wave. Accordingly, SCA conditions
will be possible later this weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  60  76  63  76 /   0  10  20  40
BROWNSVILLE          61  78  64  78 /   0  10  20  40
HARLINGEN            58  78  62  78 /   0  10  20  50
MCALLEN              57  77  63  78 /   0  10  20  30
RIO GRANDE CITY      49  79  61  78 /   0  10  20  20
SOUTH PADRE ISLAND   66  72  68  73 /   0  10  20  50
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61-Castillo/63-KC
Hazardous weather outlook, Jan 4, 4:14 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
414 PM CST Mon Jan 4 2021

TXZ248>257-351-353-052215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
414 PM CST Mon Jan 4 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Areas of dense fog are expected late tonight into early Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Wednesday through
Thursday and again Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-052215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
414 PM CST Mon Jan 4 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories may be needed along the lower Texas coast,
especially across the offshore Gulf of Mexico waters beyond 20
nautical miles, Wednesday night into Thursday and again late
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 4, 10:16 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1016 PM CST Mon Jan 4 2021

TXZ248>257-351-353-050900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
1016 PM CST Mon Jan 4 2021

...Dense Fog Anticipated Overnight...

Clear skies, light winds and sufficient surface moisture will lead
to the formation of fog overnight. Patches of fog are beginning
to form over the northern Ranchlands with visibilities between 3
and 5 miles. As winds continue to weaken a more rapid expansion of
the fog as well as a lowering of visibilities is anticipated.

Areas to widespread dense fog can be expected between the hours of
3 AM to at least 9 AM Tuesday with visibilities lowering between
1/4 to 1/2 mile and occasionally dropping below 1/4 mile. A Dense
Fog Advisory may be needed.

Use caution if traveling as visibility may change rapidly
in a short amount of time. Use low beam headlights and leave
extra distance between your vehicle and others on the road.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Brooks

When
January 5, 12:00 AM CST to January 11, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Rain and thunderstorms acted to improve Severe (D2) Drought conditions across central and southern portions of Brooks County.

Drought, Starr

When
January 5, 12:00 AM CST to January 18, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A band of rain and thunderstorms at the turn of the calendar year would help improve drought conditions from Severe (D2) to Moderate (D1) across eastern portions of Starr County. Severe to Extreme (D3) Conditions would continue elsewhere through the 18th.

Drought, Northern Hidalgo County

When
January 5, 12:00 AM CST to January 11, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Rain and thunderstorms in a band from eastern Starr through northwest Hidalgo, western Brooks, and eastern Jim Hogg County helped improve Severe (D2) Drought to Moderate (D1) conditions across western portions of Northern Hidalgo County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930742, 930745, 930747.